November 28, 2012 — A study published in the European Heart Journal has found that patients who took digoxin to control irregular heart rhythm (atrial fibrillation, or AF) died earlier and more often than people who did not take the drug.
The researchers could not tell whether the drug itself was toxic or whether it was prescribed to sicker patients with a higher risk of death. However, they concluded that “These findings call into question the widespread use of digoxin in patients with AF.”
The researchers studied 4,060 patients with atrial fibrillation who used digoxin. The subjects had enrolled in the 3.5-year study to determine whether digoxin had an effect on mortality. The researchers found that digoxin was associated with a 41% increased risk of death from any cause. For specific causes of death, digoxin was associated with a 35% increased risk of death from cardiovascular disease, and a 61% increased risk of death from irregular heart rhythm.
According to the lead researcher on the study, Professor Samy Elayi,
“Within five years, one additional patient out of six will die from any cause, one additional patient out of eight will die from cardiovascular causes, and one additional patient out of 16 will die from arrhythmias.”
The researchers recommended that doctors consider using digoxin as a treatment of last resort after alternative therapies failed to control a patient’s heart rhythm. Furthermore, doctors should prescribe low doses of digoxin and carefully monitor patients on the drug.
The researchers also recommended that patients who are using digoxin should be aware of the life-threatening risks associated with the drug. They should be advised to seek emergency medical attention if they suffer heart palpitations or fainting, symptoms that often precede death from irregular heartbeat.
Digoxin is a drug that has been used for centuries to treat heart disease. It is extracted from the foxglove plant, and it helps the heart beat stronger and more regularly. It is primarily used in patients with irregular heart rhythm or heart disease. Unfortunately, there is a very narrow therapeutic threshold between safe and dangerous doses. Too much digoxin in the bloodstream is associated with a significant increased risk of death.